Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

August 12, 2021Allegan County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Aug 12, 2021, 12:01 AM EDT for Allegan County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 12:01 AM EDT (04:01 UTC)
Expired
Aug 12, 2021, 1:00 AM EDT
In force
59 min
Issued by
NWS Grand Rapids, MI
Hail
0.00 in
Wind
40

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 50 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WWUS83 KGRR 120401
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
1201 AM EDT Thu Aug 12 2021
 
MIZ064-120500-
Allegan MI-
1201 AM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of Allegan County
through 100 AM EDT...

At 1201 AM EDT, Doppler radar was tracking a strong thunderstorm 9 
miles north of South Haven, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Holland...             Allegan...             Wayland...
Fennville...           Saugatuck...           Martin...
Dorr...                Ganges...              Hamilton...
Douglas...             Hopkins...             Burnips...
Bradley...             Pullman...             Green Lake...
Shelbyville...         Glenn...               Saugatuck Dunes SP...
Overisel...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
southwestern Michigan.

&&

LAT...LON 4258 8623 4264 8623 4271 8620 4277 8598
      4277 8555 4250 8554 4243 8627
TIME...MOT...LOC 0400Z 247DEG 30KT 4253 8629 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 11, 3:45 PM EDT, 8 hours 16 minutes earlier.

Area forecast discussion, Aug 11, 3:45 PM EDT, 8 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
345 PM EDT Wed Aug 11 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 321 PM EDT Wed Aug 11 2021

- Risk for severe weather into Thursday night

- More seasonable over the weekend

&&

.DISCUSSION...(This evening through next Wednesday)
Issued at 321 PM EDT Wed Aug 11 2021

- Risk for severe weather into Thursday night

Based off of the SPC meso page...the combination of stronger deep
layer shear and instability building again this evening...should
support the return of strong to severe convection. The main window
for this to happen in from 8 pm to 2 am. Damaging winds are the
primary risk. Until then we will be in a decreased period for
thunderstorms.

Thursday the instability rebuilds and ML CAPE values are progged
to climb up over 1500 J/kg. This in combination with strengthening
deep layer shear will support a potential for organized convection
once again. The main window for this to happen is from 6 pm to 2
am. The surface front will be shifting southeastward through the
CWA then.

- More seasonable over the weekend

Behind the front a cool air advection will lower the temperatures.
Based on 925 mb temps the high temps will end up closer to normal.
PWAT's drop off considerably and that will allow for the overnight
temperatures too cool off as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 142 PM EDT Wed Aug 11 2021

One area of storms will track through the TAF sites through 20z
leading to gusts over 35 knots along with local IFR impacts. Then
a break. However another line of storms is forecast to track
southeast through the TAF sites this evening. Gusts over 40 knots
and possible gusts in excess of 50 knots looks possible. IFR and
lower impacts will accompany the strongest cells.

&&

.MARINE...
Issued at 321 PM EDT Wed Aug 11 2021

Hazardous conditions will persist along the lakeshore into this
evening as a low level jet persists. We did expand the Beach
Hazards further south earlier this afternoon. May need to extend
the small craft into Thursday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 3 AM EDT Thursday for MIZ037-043-
     050-056-064.

LM...Small Craft Advisory until 3 AM EDT Thursday for LMZ844>849.

&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
MARINE...MJS
Hazardous weather outlook, Aug 11, 12:03 PM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1203 pM EDT Wed Aug 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1203 p EDT Wed Aug 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

There is an Enhanced Risk of severe weather for this afternoon and
evening. The main threat will be damaging winds. Secondary threats
will be large hail, tornadoes and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk for severe weather on Thursday. The main
threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ844>849-120745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1203 pM EDT Wed Aug 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

Winds and waves will create hazardous conditions for small craft
and swimmers. Thunderstorms this evening could bring wind gusts
over 40 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms with strong gusty winds are possible on Thursday.

In the hours before

Local storm report, Aug 11, 9:48 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
948 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             1 S GRAND RAPIDS        42.95N 85.66W
08/11/2021  E0.25 INCH       KENT               MI   PUBLIC

            REPORTED BY PUBLIC...RELAYED VIA KENT CO
            SKYWARN.

&&

JSK
Local storm report, Aug 11, 10:16 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1016 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HEAVY RAIN       CASTLE PARK             42.75N 86.20W
08/11/2021  E1.17 INCH       ALLEGAN            MI   COCORAHS

            0.92 INCH STORM TOTAL...1.17 INCHES SINCE
            7AM. COCORAHS MI-AN-20.

&&

JSK
Local storm report, Aug 11, 10:22 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1022 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     2 W DRENTHE             42.79N 85.98W
08/11/2021                   OTTAWA             MI   PUBLIC

            SNAPPED UTILITY POLE...RELAYED VIA SOCIAL
            MEDIA. TIME ESTIMATED FROM RADAR.

&&

JSK
Special weather statement, Aug 11, 10:40 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1040 PM EDT Wed Aug 11 2021

MIZ073-074-120330-
Calhoun MI-Jackson MI-
1040 PM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Calhoun and Jackson
Counties through 1130 PM EDT...

At 1040 PM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from 7 miles southwest of Leslie to near
Albion to 7 miles south of Battle Creek. Movement was southeast at
30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson...             Albion...              Marshall...
Battle Creek...        Homer...               Union City...
Brooklyn...            Burlington...          Vandercook Lake...
Brownlee Park...       Level Park-Oak Park... Leoni...
Spring Arbor...        Napoleon...            Sandstone...
Norvell...             Marengo...             Pulaski...
Concord...             Horton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
south central Michigan.

&&

LAT...LON 4207 8514 4238 8529 4240 8492 4242 8483
      4242 8438 4213 8413 4208 8413
TIME...MOT...LOC 0239Z 329DEG 26KT 4239 8457 4224 8481 4223 8519

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CAS
Local storm report, Aug 11, 10:51 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1051 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     TSTM WND GST     1 SSE SPRINGFIELD       42.32N 85.23W
08/11/2021  M47 MPH          CALHOUN            MI   ASOS

            ASOS STATION KBTL BATTLE CREEK EXECUTIVE
            AIRPORT.

&&
Special weather statement, Aug 12, 12:01 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1201 AM EDT Thu Aug 12 2021

MIZ064-120500-
Allegan MI-
1201 AM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of Allegan County
through 100 AM EDT...

At 1201 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of South Haven, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Holland...             Allegan...             Wayland...
Fennville...           Saugatuck...           Martin...
Dorr...                Ganges...              Hamilton...
Douglas...             Hopkins...             Burnips...
Bradley...             Pullman...             Green Lake...
Shelbyville...         Glenn...               Saugatuck Dunes SP...
Overisel...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
southwestern Michigan.

&&

LAT...LON 4258 8623 4264 8623 4271 8620 4277 8598
      4277 8555 4250 8554 4243 8627
TIME...MOT...LOC 0400Z 247DEG 30KT 4253 8629

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:19 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa72 min
Aug 11, 8:26 PM EDTSpecial Marine WarningGRR90 min
Aug 11, 8:56 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kent49 min
Aug 11, 9:30 PM EDTSevere Thunderstorm WarningGRRBarry, Clinton, Eaton, Ionia45 min
Aug 11, 10:40 PM EDTSpecial Weather StatementGRRCalhoun, Jackson50 min
Aug 12, 12:32 AM EDTSpecial Weather StatementGRRKent28 min
Aug 12, 12:56 AM EDTAreal Flood AdvisoryGRRCalhoun, Ingham, Jackson5 hr
Aug 12, 1:21 AM EDTAreal Flood AdvisoryGRRClinton, Eaton, Ingham2 hr
Aug 12, 3:38 AM EDTAreal Flood WarningGRRClinton, Eaton, Ingham5 hr
Aug 12, 4:39 AM EDTSpecial Weather StatementGRREaton, Ingham66 min
Aug 12, 6:09 AM EDTSpecial Weather StatementGRRCalhoun66 min
Aug 12, 6:15 AM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson45 min
Aug 12, 6:23 AM EDTAreal Flood WarningGRRCalhoun, Ingham, Jackson4 hr
Aug 12, 8:39 AM EDTAreal Flood AdvisoryGRRClinton, Eaton, Ingham111 min
Aug 12, 10:30 AM EDTAreal Flood AdvisoryGRRCalhoun, Ingham, Jackson2 hr
Aug 12, 11:06 AM EDTRiver Flood WarningGRRIngham36 hr

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.